Florida, 2015

Lightning Strike in Florida, April 14, 2015

April 14, 2015 · NWS MOB · 1 event in 1 county or zone

Thunderstorms produced lightning which caused damage in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced lightning which caused damage in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 14, 3:09 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 14, 3:09 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
409 PM CDT TUE APR 14 2015

.SHORT TERM [TONIGHT AND WEDNESDAY]...LATEST SURFACE ANALYSIS SHOWS
A NEARLY STATIONARY FRONT EXTENDING FROM CENTRAL LOUISIANA THROUGH
CENTRAL ALABAMA. AN UPPER-LEVEL DISTURBANCE...INTERACTING WITH A VERY
MOIST AIRMASS...INITIATED TODAY'S FIRST ROUND OF CONVECTION. AND
GUESS WHAT? ROUND 2 IS ON ITS WAY. WATER VAPOR IMAGERY SHOWS THE NOSE
OF THE NEXT UPPER-LEVEL JET STREAK MOVING INTO THE WESTERN GULF. THIS
FEATURE HAS ALREADY IGNITED CONVECTION IN THE RIO GRANDE VALLEY OF
DEEP SOUTH TEXAS...AND SIMILAR TO THIS MORNING...SHOULD HEAD OUR WAY
LATER TONIGHT. FORECAST SOUNDINGS INDICATE THE ATMOSPHERE ACROSS OUR
REGION WILL REMAIN VERY MOIST...WITH PRECIPITABLE WATER VALUES REMAIN
NEAR 2 INCHES FROM SOUTHEAST MISSISSIPPI INTO SOUTHWEST ALABAMA.

LONG STORY SHORT...IT'S GOING TO RAIN. ADDITIONAL CONVECTION WILL BE
IGNITED AS THE UPPER JET STREAK/ASSOCIATED DISTURBANCE ENTERS OUR
AREA. AND WITH ANTECEDENT SOIL CONDITIONS MORE-OR-LESS SATURATED...
ESPECIALLY CLOSER TO THE COAST...THE POSSIBILITY OF FLASH FLOODING
WILL CONTINUE THROUGH WEDNESDAY. AS SUCH...I HAVE EXTENDED THE FLASH
FLOOD WATCH THROUGH 6 PM WEDNESDAY. SUBSEQUENT SHIFTS MAY DECIDE TO
EXPAND THE AREA...BUT I HAVE HELD OFF FOR NOW GIVEN THE EXPECTED
LOCATIONS OF HEAVY RAIN.

SPEAKING OF RAINFALL AMOUNTS...I HAVE INCREASED FORECAST RAINFALL
AMOUNTS THROUGH THE NEXT 24 HOURS WITH THIS FORECAST PACKAGE. AS A
GENERAL RULE...WE WILL BE ABOVE WPC GUIDANCE JUST ABOUT EVERYWHERE.
THE INITIAL FOCUS OF THE HEAVY (CONVECTIVE) RAINFALL WILL BE FROM
SOUTH-CENTRAL ALABAMA INTO THE WESTERN FLORIDA PANHANDLE. THIS
EVENING...POSSIBLY BY 9 PM...ADDITIONAL AREAS OF HEAVY RAINFALL WILL
LIKELY DEVELOP AS THE NEXT DISTURBANCE/JET STREAK INTERACTS WITH HIGH
SURFACE MOISTURE CONVERGENCE CLOSER TO THE COAST. /BUTTS/

[WEDNESDAY NIGHT THROUGH THURSDAY NIGHT]...CONTINUED SOUTHWEST FLOW
WITH ENORMOUS AMOUNTS OF WATER VAPOR WILL FEED THIS MIGHTY ATMOSPHERIC
RIVER WE ARE DEALING WITH. A SERIES OF PERTURBATIONS IN THE MEAN 500
MB FLOW WILL PASS OVER OUR REGION AT APPROXIMATELY 6 TO 12 HOUR
INTERVALS HELPING TO FORCE CONVECTION...BUT ON THE BACK SIDE OF THESE
PERTURBATIONS WILL BE SOME DOWNWARD FORCING BRINGING ABOUT LULLS IN
THE RAINFALL.

A CLOSED UPPER LOW OVER EASTERN WYOMING WILL DRIFT SOUTHEAST INTO
THE EASTERN GREAT PLAINS. CONNECTED SURFACE LOW WILL BE ABSORBED INTO
A LARGE TROUGH ORIGINATING OUT OF LABRADOR. GFS TELLS US THAT WILL
SEND A FRONT THROUGH US SUNDAY MORNING. DIFLUENT 500 MB FLOW IS
NOTED AS WELL WITH THESE IMPULSES FORCING THE CONVECTION. A
STATIONARY FRONT IS LOCATED OVER ACROSS THE MID SOUTH...EASTWARD TO
THE SOUTHERN PIEDMONT PLATEAU REGION. THE FORECAST PRECIPITABLE WATER
APPROXIMATING 1.6 INCHES IS NEAR 2 STANDARD DEVIATIONS ABOVE THE MEAN
FOR THIS TIME OF YEAR...SO THIS IS YET ANOTHER SIGNAL OF A RISK OF
LOCALLY HEAVY RAINFALL. WHAT THE DIFFICULTY IS AT THIS POINT IS
DETERMINING HOW THE MESOSCALE ACTORS WILL CONFIGURE THE
LOCATION...INITIATION...AND DURATION OF THESE HEAVY RAIN PERIODS. THE
LARGE SCALE MODELS POINT TO 5 TO 10 COUNTY- SIZE RAIN MAXIMA OF
APPROXIMATELY HALF AN INCH APPROXIMATELY EVERY OTHER 6 HOUR
PERIOD...AND THAT IS REPRESENTED IN OUR QPF GRIDS. HIGH TEMPERATURES
RANGING IN THE MID TO UPPER 70S. LOWS RANGING FROM 65 TO 70.

THANKS TO OUR NEIGHBORS LIX AND BMX FOR COORDINATION.

77/BD

&&

.MARINE...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING
TORRENTIAL RAINFALL...WILL CONTINUE ACROSS THE MARINE AREAS THROUGH
WEDNESDAY. WINDS AND WAVES WILL BE HIGHER IN AND AROUND ANY SHOWERS
AND THUNDERSTORMS. OUTSIDE OF THESE AREAS...LIGHT TO MODERATE
SOUTHERLY WINDS WILL CONTINUE. /BUTTS/

&&

.AVIATION...
A SERIES OF DISTURBANCES IN THE UPPER ATMOSPHERE WILL CONTINUE TO
INTERACT WITH ABUNDANT LOW-LEVEL MOISTURE TO ALLOW PERIODS OF
SHRA/TSRA TO DEVELOP. EXPECT LOW CLOUDS AND SHRA/TSRA TO RESULT IN
REDUCED FLIGHT CATEGORIES AT AREA TERMINALS THROUGH 15/1800 UTC. CIGS
SHOULD LARGELY REMAIN IN IFR TERRITORY ACROSS SE MS AND SW AL...WITH
PERIODS OF MVFR CIGS POSSIBLE. IT'LL BE DIFFICULT TO PRECISELY TIME
THESE CONVECTIVE PERIODS...BUT EXPECT SW AL TO SEE MUCH OF THE +RA
THROUGH 15/0000 UTC...BEFORE SHIFTING TOWARD NW FL/S- CENTRAL AL
AROUND 15/0000 UTC. WINDS SHOULD REMAIN SE-S 5-10 KTS... WITH HIGHER
GUSTS IN VICINITY OF ANY CONVECTION. /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  76  67  77  68 /  80  70  30  70  50
PENSACOLA   68  76  69  76  69 /  80  80  30  70  50
DESTIN      70  75  70  76  70 /  70  80  30  70  50
EVERGREEN   67  77  65  78  66 /  90  70  30  60  50
WAYNESBORO  65  77  65  79  65 /  90  70  30  60  60
CAMDEN      66  76  65  78  66 /  90  70  40  60  40
CRESTVIEW   67  77  66  78  67 /  70  70  30  60  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ESCAMBIA-LOWER
     BALDWIN-LOWER MOBILE-UPPER BALDWIN-UPPER MOBILE-WASHINGTON.

FL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR COASTAL ESCAMBIA-
     COASTAL OKALOOSA-COASTAL SANTA ROSA-INLAND ESCAMBIA-INLAND
     OKALOOSA-INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GEORGE-GREENE-
     PERRY-STONE-WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Apr 14, 10:37 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1137 AM CDT TUE APR 14 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151645-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1137 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE PERIOD. SEVERAL
ROUNDS OF SHOWERS WITH EMBEDDED THUNDERSTORM PERSIST THROUGH THE
OVERNIGHT HOURS. A GENERAL 1 TO 2 INCHES OVER MOST AREAS CAN BE
EXPECTED...HOWEVER...ISOLATED TOTALS MAY EASILY EXCEED SIX INCHES IN
THREE HOURS ON A VERY ISOLATED BASIS.  THE GREATEST COVERAGE AND
HIGHEST RAINFALL TOTALS WILL BE CLOSER TO THE COAST AND WEST OF I-65
TODAY AND WILL THEN SHIFT EASTWARD THIS AFTERNOON AND EVENING. LOCAL
CREEK FLOODING...AS WELL AS WATER FLOWING OVER ROADWAYS WILL DEVELOP
IN AREAS THAT RECEIVE THE HIGHEST RAIN.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A POTENTIALLY DANGEROUS FLOOD AND FLASH FLOOD PATTERN PERSISTS
THROUGH LATE SUNDAY WITH LINGERING EFFECTS INTO EARLY NEXT WEEK AS NO
LESS THAN 5 TO 10 ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE
FORECAST TO MOVE FROM WEST TO EAST ACROSS THE LOCAL AREA. AT THIS
TIME...CONFIDENCE IN FLOODING IS HIGHEST CLOSER TO THE COAST AND
WEST OF THE I-65 CORRIDOR (TO ALSO INCLUDE BALDWIN COUNTY
ALABAMA)...BUT THIS BY NO MEANS EXCLUDES ANY PART OF THE LOCAL
AREA...ESPECIALLY THE NW FLORIDA PANHANDLE. AT THIS POINT...IT IS
IMPOSSIBLE TO DETERMINE WHERE EACH UPCOMING ROUND OF HEAVY RAINFALL
WILL SET UP...BUT THE ENTIRE REGION SHOULD BE ON ALERT FOR A
CONTINUED VERY ELEVATED FLASH FLOOD AND FLOOD RISK THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...STORMS SPOTTERS COULD BE ACTIVATED
TO RELAY RAINFALL REPORTS OVER THE NEXT SEVERAL DAYS.

GMZ630>635-650-655-670-675-151645-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1137 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND SEAS WILL BE HIGHER IN AND AROUND HEAVY SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND SEAS WILL BE HIGHER IN AND AROUND HEAVY SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.

In the hours before

Local storm report, Apr 14, 11:11 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1211 PM CDT TUE APR 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 S BEATRICE            30.72N 88.95W
04/14/2015                   STONE              MS   EMERGENCY MNGR

            ROAD BARRICADED DUE TO WATER FLOWING OVER THE ROADWAY.

&&

MB
Local storm report, Apr 14, 12:09 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
109 PM CDT TUE APR 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     WATER SPOUT      5 SE BROOKLEY FIELD AIR 30.58N 88.01W
04/14/2015                   GMZ630             AL   TRAINED SPOTTER

            REPORTED WATERSPOUT OVER MOBILE BAY

&&

MBROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
April 14, 3:31 PM CST
Where
Santa Rosa County, 4 mi ENE of Gulf Breeze
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.372, -87.088

A lightning strike resulted in a house fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572608.